Crystal meth and standard methamphetamine result in high rates of drug overdoses in the United States, affecting over 67,000 people in 2018 alone.
Persons with a methamphetamine drug addiction may experience an unexpected overdose as a result of building up reserves of the substance in the body.
However, because of the nature of methamphetamine — an illegal, street-sold and unregulated substance — determining how potent any sample is can be very difficult.
Since people accustomed to meth drug use may already have a tolerance, and because of the varying purity and potency of meth products, any amount of meth can cause an overdose.
Signs And Symptoms Of Meth Overdose
Leading clinical professionals have noted that the early symptoms of a meth overdose may look similar to those that occur during a meth high, so it can be difficult to detect.
One of the first signs of potential meth overdose is respiratory depression, causing labored breathing as a result of methamphetamine constricting the body’s blood vessels.
High Blood Pressure (Hypertension)
Hypertension is another sign of meth overdose, as meth causes the blood vessels to constrict and spasm, causing dangerous spikes in blood pressure.
Prolonged meth use can also rewire the heart’s electrical system, weakening the heart and increasing the risk of heart disease and failure — another contributor to hypertension.
Many drugs, including meth, can cause the brain to become overwhelmed, frightening an already touchy yet unbalanced chemical order.
The indirect effects of meth on the brain can cause oxygenation, brain perfusions, or other metabolic complications, causing the brain to overload the central nervous system (CNS).
This in turn could lead to meth-induced seizures.
Chest Pain And Irregular Heartbeat
Irregular heartbeat is a common symptom of meth use and meth overdose, as the increased blood pressure and constricted blood vessels can offset healthy heart rhythms.
This can cause chest pain as well as increase the chances of suffering a heart attack.
The acidity and toxicity of methamphetamine can cause deterioration of the stomach’s lining, as meth eats away at the surrounding tissue.
Meth can also affect your appetite and change how your body processes food and stores fats due to its effects on the stomach.
This can cause a health complication known as intestinal ischemia, which can cause internal intestinal damage, inhibit blood flow, and potentially cause death.
High Body Temperature (Hyperthermia)
The body is an extremely complex machine and requires a careful balance of chemicals and cooperation between the nervous system and the periphery to function normally.
One of the most common overdose symptoms is hyperthermia, a complication involving spiked body temperature as a result of the body encountering a high dose of meth.
Since meth acts indirectly as a chemical antagonist, it can induce the release of monoamines and prevent their reuptake in both the nervous system and the periphery.
However, this is only seen when the person in question ingests a lethal dose of methamphetamine, as hyperthermia is not often found in lower-potency doses.
How Much Meth Does It Take To Overdose?
There is no definitive answer as to how much meth it takes to overdose, as each person’s body reacts to methamphetamine use differently.
For example, a person who has a methamphetamine substance use disorder can develop a tolerance buildup.
This buildup means that it takes more and more methamphetamines each time to produce the same effect, but the body can only store so much of the toxic substance.
This is why even people who have used meth for a long time can take a subjectively ‘normal’ dose but still experience an overdose.
Another reason is that, since meth is a Class II regulated substance — and is illegal — it can only be produced by illicit means, meaning that each dose varies in purity and toxicity.
Some factors which may affect the risk of overdose include:
- weight and size
- purity of the meth ingested
- mixing meth with other substances, such as opioids, or fentanyl
How To Treat A Methamphetamine Overdose
There are some standard overdose treatment protocols to prevent uncomfortable and non-fatal symptoms from progressing and preventing permanent damage, including the following.
Activated Charcoal Or Laxatives
The first step to treating a meth overdose is often to orally administer activated charcoal or laxatives to decontaminate the body. This will help quickly expel the substance from the body.
Next, IV fluids are given intravenously to the client in an attempt to restore the necessary salts, minerals, and other vitamins that need to be replaced as a result of the flushing agent.
Lastly, medications may be administered to help the person recover from some of the non-life-threatening side effects of meth overdose, such as nausea and high blood pressure.
Health Risks Of A Meth Overdose
There are many serious and potentially fatal health risks that can be induced by overdosing on methamphetamines.
Some of these health risks include:
Treatment Programs For Meth Addiction
Fortunately, there are a number of meth addiction treatment programs and services to help those facing drug abuse achieve a healthy, sober life.
Some of the recovery services available at addiction treatment centers are:
- behavioral health services
- inpatient and outpatient treatment programs
- supervised drug screenings
- medication-assisted treatment (MAT) with methadone, buprenorphine, and more
- therapy and counseling
- telehealth services
- educational and vocational programs
- mental health care programs
Find Addiction Treatment Services At Bedrock Recovery Center
If you or a loved one are in search of addiction treatment services for meth use, call our free helpline today to discuss enrollment at Bedrock.
- National Institute on Drug Abuse (NIDA) — Rate of Fatal Methamphetamine Overdoses
- National Institute on Drug Abuse (NIDA) — Long-Term Effects of Methamphetamine Use
- National Institute of Health (NIH) — Medication-Assisted Treatment (MAT) for Methamphetamine Addiction
- Substance Abuse and Mental Health Services Administration (SAMHSA) — Know The Risks of Meth Use
- National Institute on Drug Abuse (NIDA) — Rate of Fatal Methamphetamine Overdoses https://nida.nih.gov/news-events/news-releases/2021/09/methamphetamine-involved-overdose-deaths-nearly-tripled-between-2015-to-2019-nih-study-finds
- National Institute on Drug Abuse (NIDA) — Long-Term Effects of Methamphetamine Use https://nida.nih.gov/publications/research-reports/methamphetamine/what-are-long-term-effects-methamphetamine-misuse
- National Institute of Health (NIH) — Medication-Assisted Treatment (MAT) for Methamphetamine Addiction https://www.nih.gov/news-events/news-releases/combination-treatment-methamphetamine-use-disorder-shows-promise-nih-study
- Substance Abuse and Mental Health Services Administration (SAMHSA) — Know The Risks of Meth Use https://www.samhsa.gov/meth